Alert archive / Missouri / Special Weather Statements in 2023

Special Weather Statement, NWS Springfield, MO

July 1, 2023Oregon County, Missouri

NWS Springfield, MO issued this special weather statement at Jul 1, 2023, 2:21 PM CDT for Oregon County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2023, 2:21 PM CDT (19:21 UTC)
Expired
Jul 1, 2023, 2:45 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Hail
0.50 in
Wind
50

County Oregon County, MO

The radar

The Springfield radar (KSGF), 194 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS83 KSGF 011921
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
221 PM CDT Sat Jul 1 2023
 
MOZ098-106-011945-
Oregon MO-Shannon MO-
221 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of south central
Shannon and northern Oregon Counties through 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 18 miles northeast of Thayer, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Winona, Alton, Thomasville and Greer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.

&&

LAT...LON 3675 9112 3663 9149 3677 9160 3704 9133
      3693 9121 3683 9123 3682 9111
TIME...MOT...LOC 1920Z 237DEG 48KT 3677 9141 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Lindenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 12:51 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 1, 12:51 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1251 PM CDT Sat Jul 1 2023

...AVIATION UPDATE...

Key Messages:

1. Scattered thunderstorms and slightly cooler temperatures this
weekend. Marginal to Slight Risk for severe storms this afternoon
and evening for most areas with an Enhanced severe risk for the
far eastern Ozarks.

2. Scattered showers and storms for Monday and Independence Day.
No all day washouts.

.SHORT TERM...(Today and tonight)
Issued at 312 AM CDT Sat Jul 1 2023

Another warm night has been observed so far, with temperatures in
the upper 70s to low 80s across the area as of 3 AM. Over the
next couple hours, temperatures are expected to drop a few more
degrees, with lows in the low to mid 70s.

The upper level high is currently sitting to our southeast as an
upper level trough approaches from our west. A resultant surface
low has developed over northeast KS and northwest MO, with an
associated front extending almost west to east across central KS
into central to southeast MO. This has sparked convection to our
north/northeast and west along the front, as depicted by radar
and satellite imagery.

As the early morning progresses, most convection should stay out
of the CWA, however there has been some cell development over
Pulaski county. Chances exist (30-40%) of additional scattered
storms clipping our northern counties before sunrise as the front
sags southward. HREF ensemble members seem to be in pretty good
agreement of this happening. This convection would only pose a
marginal severe threat, with outflow wind gusts up 60 mph as the
primary threat.

The better chances of showers and thunderstorms will exist along
the front as it slowly pushes across southeast KS and into west
central MO by this evening. The frontal passage will then continue
to push southeastward later tonight and out of the area by Sunday
morning.

There remains a Marginal to Slight severe risk with this
convection (and an Enhanced risk over portions of the eastern
Ozarks) mainly during the afternoon and evening hours. This,
however, could be dependent on how this morning's convection plays
out, as it could lead to cloud cover lingering and hindering the
instability over portions of the Ozarks. Despite this, models show
MLCAPE greater than 2000 J/kg and bulk shear up to 40 kts,
especially over the eastern Ozarks later this afternoon and
evening. This will support the severe thunderstorm potential, with
the main severe hazards being damaging winds up to 70 mph and
large hail up to the size of ping pong balls, especially if these
storms develop supercell characteristics before growing more
upscale into a potential MCS.

With this convection and cloud cover, temperatures today will be cooler
than the past few days, with afternoon highs in the mid to upper
80s (southeast KS and southwest MO) and into the mid to upper 90s
(eastern Ozarks). Heat indices into the 100s will be possible over
the eastern Ozarks, however decided against issuing a Heat
Advisory due to the lower confidence in the cloud cover and storm
coverage hindering those higher temperatures.

.LONG TERM...(Sunday through Friday)
Issued at 312 AM CDT Sat Jul 1 2023

The upper level trough will push through the area on Sunday,
bringing additional chances (20-40%) of showers and storms mainly
east of Hwy 65. No severe thunderstorms are expected with this
activity. Cooler temperatures in the upper 80s to low 90s exist
across the area as the weekend comes to an end.

Models show weaker shortwave energy approaching and pushing
through the area during the beginning of the week and through the
Fourth of July holiday. Chances of isolated storms on Monday
remain around 20%, however chances increase to 30-50% Tuesday
afternoon, mainly along and east of Hwy 65. With the holiday,
those with outdoor plans should keep up with future forecast
updates over the next few days.

By midweek and towards the end of the week, ensembles are showing
deep upper level energy to our north, allowing for a cold front to
sweep through the area once again, bringing widespread rainfall
and cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM CDT Sat Jul 1 2023

Showers and thunderstorms are currently moving through the region
with the strongest cells in the south near the Arkansas border.
Once this line of convection moves off to the east, not much more
in the way of showers/storms is expected at the TAF sites. Severe
thunderstorms are likely in the east, and that area is under a
Severe Thunderstorm Watch. BBG will have VCTS through the early
afternoon and included TEMPO groups for storms at SGF and JLN,
though chances are <30%. Besides the occurance of storms, VFR
visibilities and ceilings are expected. WSW winds through the
afternoon up to 15 kts with gusts to 20 kts. Winds will turn NNW
with the passage of a cold front this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Nelson
Hazardous weather outlook, Jul 1, 3:20 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
320 AM CDT Sat Jul 1 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
320 AM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Areas east of Springfield could again see heat index values of
100-105 if clouds and precip arrive later in the day.

Strong to severe thunderstorms will be possible this afternoon
into tonight. Wind gusts up to 70 mph and hail up to the size of
ping pong balls are the primary hazards. Locations across the far
eastern Ozarks will have the greatest chance of severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

At least isolated thunderstorms are expected on a daily basis
through early next week, including Independence Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for areas
across the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

In the hours before

Special weather statement, Jul 1, 1:28 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
128 PM CDT Sat Jul 1 2023

MOZ082-092-011900-
Wright MO-Texas MO-
128 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of central Wright and
west central Texas Counties through 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hartville, or 15 miles northwest of Mountain Grove, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dawson, Hartville, Huggins, Plato, Manes, Graff, Odin and Bendavis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southwestern Missouri.

&&

LAT...LON 3727 9265 3748 9237 3747 9225 3753 9225
      3734 9207 3711 9252
TIME...MOT...LOC 1828Z 232DEG 29KT 3725 9251

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lindenberg
Special weather statement, Jul 1, 1:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
129 PM CDT Sat Jul 1 2023

MOZ097-098-106-011900-
Oregon MO-Howell MO-Shannon MO-
129 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southwestern
Shannon, southeastern Howell and northwestern Oregon Counties through
200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Plains, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Plains, Mountain View, Thomasville, Peace Valley, Rover, White
Church and Teresita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.

&&

LAT...LON 3660 9187 3674 9201 3703 9163 3681 9143
TIME...MOT...LOC 1828Z 232DEG 29KT 3672 9187

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lindenberg
Local storm report, Jul 1, 1:34 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
134 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     Hail             1 WSW West Plains       36.72N 91.88W
07/01/2023  E1.00 inch       Howell             MO   Broadcast Media

&&

EW
Special weather statement, Jul 1, 1:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
148 PM CDT Sat Jul 1 2023

MOZ082-098-011915-
Texas MO-Shannon MO-
148 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of west central Shannon
and southeastern Texas Counties through 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Willow Springs, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summersville, Raymondville, Yukon, Hartshorn, Clear Springs, Arroll,
Solo, Simmons, Elk Creek and Eunice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.

&&

LAT...LON 3705 9179 3705 9190 3721 9207 3743 9169
      3742 9165 3723 9146
TIME...MOT...LOC 1847Z 232DEG 28KT 3714 9190

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lindenberg
Local storm report, Jul 1, 1:52 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
152 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     Hartville               37.25N 92.51W
07/01/2023                   Wright             MO   Public

            Multiple Medium size limbs were knocked down
            in Hartville. A limb fell on power lines
            knocking power out. A tent in the park in
            Hartville was blown into the lake at the
            park. Winds were estimated to be 50mph plus.

&&

EW
Special weather statement, Jul 1, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
221 PM CDT Sat Jul 1 2023

MOZ098-106-011945-
Oregon MO-Shannon MO-
221 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of south central
Shannon and northern Oregon Counties through 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 18 miles northeast of Thayer, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winona, Alton, Thomasville and Greer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Missouri.

&&

LAT...LON 3675 9112 3663 9149 3677 9160 3704 9133
      3693 9121 3683 9123 3682 9111
TIME...MOT...LOC 1920Z 237DEG 48KT 3677 9141

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:20 PM CDTSpecial Weather StatementSGFOzark25 min
Jul 1, 12:26 PM CDTSevere Thunderstorm WarningSGFOzark, Taney49 min
Jul 1, 12:47 PM CDTSpecial Weather StatementSGFHowell28 min
Jul 1, 12:53 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark23 min
Jul 1, 1:28 PM CDTSpecial Weather StatementSGFWright32 min
Jul 1, 1:29 PM CDTSpecial Weather StatementSGFHowell31 min
Jul 1, 1:33 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon42 min
Jul 1, 1:44 PM CDTSevere Thunderstorm WarningSGFTexas, Wright46 min
Jul 1, 1:48 PM CDTSpecial Weather StatementSGFTexas27 min
Jul 1, 2:06 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Shannon, Texas39 min
Jul 1, 2:30 PM CDTSpecial Weather StatementSGFOregon30 min
Jul 1, 4:18 PM CDTSpecial Weather StatementSGFOzark42 min
Jul 1, 5:14 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark61 min
Jul 1, 5:32 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Ozark4 hr
Jul 1, 5:34 PM CDTSevere Thunderstorm WarningSGFHowell41 min
Jul 1, 5:59 PM CDTSpecial Weather StatementSGFOregon61 min
Jul 1, 6:43 PM CDTSpecial Weather StatementSGFShannon62 min

Nearby

Special Weather Statements in Missouri, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.